For many people, weight loss is the first visible sign of cancer.
According to the American Society of Clinical Oncology:
Unexplained rapid weight loss can be the sign of cancer or other health problems. The Mayo Clinic recommends that you see your doctor if you lose more than 5 percent of your total body weight in six months to a year. To put this into perspective: If you weigh 160 pounds, 5 percent of your body weight is 8 pounds.
According to the
According to Cancer Research UK:
Cancer treatments can also lead to weight loss. Radiation and chemotherapy commonly cause a decrease in appetite. Weight loss can also be attributable to radiation and chemotherapy side effects that discourage eating, such as:
Unintentional weight loss, according to the NHS, can be attributed to a number of causes other than cancer including:
Depending on your specific situation, your doctor might recommend curbing weight loss with medication such as:
- Progesterone hormone such as Megestrol acetate (Pallace, Ovaban)
- Steroids such as Pancreatic enzyme (lipase), Metoclopramide (Reglan) or Dronabinol (Marinol)
Some cancer patients who have difficulty swallowing or chewing are given intravenous (IV) nutrient therapy. People with esophageal or head and neck cancers often have difficulties eating or drinking.
Rapid, unexplained weight loss may an indication of cancer. It can also be a side effect of cancer treatment.
If you’re diagnosed with cancer, good nutrition is important for your recovery. If your calorie intake is too low, you not only lose weight, but also lower your ability to physically and mentally cope with your treatment.
If you’re experiencing unintentional weight loss, talk with your doctor. They can provide an accurate diagnosis and recommend an effective treatment plan.